_ Vol. 28 (2) (2000) pp. 89-109 _

Fluid Dynamics Research, Vol. 28 (2) (2001) pp. 89-109
© 2001 The Japan Society of Fluid Mechanics and and Elsevier Science B.V. All rights reserved.
PII: S0169-5983(00)00019-8

Three-dimensional inviscid waves in buoyant boundary layer flows

James P. Denier a, Jillian A.K. Stott a and Andrew P. Bassom b * drew@maths.exeter.ac.uk

a Department of Applied Mathematics, The University of Adelaide 5005, Australia
b School of Mathematical Sciences, University of Exeter, North Park Road, Exeter EX4 4QE, UK

Received 7 December 1999; received in revised form 30 March 2000; accepted 6 July 2000


The stability of weakly three-dimensional buoyancy-driven boundary layers to travelling waves is considered. It is shown that in the absence of crossflow inviscid modes are unstable and, as the degree of crossflow is increased, the short waves are the first to be stabilised - longer waves require an enhanced level of three-dimensionality of the basic flow for stabilisation. A combination of asymptotic and numerical techniques are used to provide a complete description of the inviscid modes over the whole wavenumber spectrum. The study is also extended to consider pure vortex "roll-cell" modes which can exist within unstably stratified (buoyancy driven) flows and these are found to stabilise in the presence of crossflow.

*Corresponding author. Fax: +44-1392-263997
Copyright © 1996-2008 The Japan Society of Fluid Mechanics, All rights reserved.